Review of PPI’s for acid reflux

Medication for refluxProton Pump Inhibitors (PPIs) are among the most widely prescribed drugs in the world.  PPIs reduce the amount of acid secreted by the stomach and are widely used in the treatment of peptic ulcers and gastrointestinal reflux disease (GORD). The majority of those with GORD will be prescribed PPIs at some point in their treatment and some may be taking these drugs for months or years.

However, some recent press coverage has suggested that whilst PPIs may be effective, they are not as safe as had originally been assumed. There are claims that long-term use may be associated with a variety of potentially serious adverse effects, including bone fracture, vitamin B12 and iron deficiency, bowel infections and even pneumonia. If true, it could be that for some people the adverse effects of PPIs may outweigh the potential benefits. So what is the truth?

Minor (short-term) side-effects of PPI’s

The most common minor side-effects of PPIs are nausea (2.5%), diarrhoea (2%), headache (2.5%) and skin rash (1%). These problems are usually self-limiting and improve with time, though in some cases the patient may have to discontinue treatment.

Long-term adverse effects

Long-term PPI use has been associated with several side-effects, including bone fracture (due to osteoporosis), vitamin B12 and iron deficiency, bowel infections and gastric polyps.

1. PPIs and bone fracture
The evidence regarding PPIs and risk of bone-fracture is conflicting. A recent review of 10-studies with a total of 223,210 fracture cases concluded that PPI use was associated with a modest increase in the risk of fracture of the hip and vertebrae, but no increase for fracture of the forearm or wrist1. Interestingly, when the researchers looked at the risk of fracture and the duration of use, they found that short-term PPI use was associated with the risk of hip fracture, but long-term use was not!

In the Canadian Multicenter Osteoporosis Study, a total of 9,423 participants were followed for 10-years. Regular use of PPIs was associated with an approximately 40% increase in the risk of hip fracture, compared with non-users2. Another review of all studies published between 1980-2011, concluded that PPIs probably do increase the risk of bone fracture, but that the increased risk is modest3.

The problem is that there are so many other factors which contribute to the risk of bone fracture (including age, physical activity patterns, tobacco and alcohol consumption) that teasing out the independent contribution of PPIs is extremely difficult. At the moment, it seems reasonable to conclude that use of PPIs is associated with a modest increase in the risk of bone fracture, but that this should not be allowed to influence prescription of the drug in individuals with symptomatic reflux disease.

2. Vitamin B12 and Iron deficiency
A certain amount of stomach acid is needed for normal absorption of vitamin B12, which is essential for normal formation of red blood cells. Because PPIs reduce gastric acidity, it is theoretically possible that long-term use could result in anemia. In elderly patients, who may already have low B12 stores, chronic use of PPIs may cause B12 deficiency. But in non-elderly populations, even prolonged PPI use does not reduce vitamin B12 blood levels or body B12 stores4.

Reduced stomach acidity from use of PPIs may also reduce the absorption or iron from the stomach, resulting in iron-deficiency anaemia.  This effect is, however, very small and in practice PPI use is not associated with a reduction in iron stores5.

3. Bowel infections and pneumonia
Some studies have suggested an increased risk of bowel and chest infections (including pneumonia) associated with PPI use.  However, the evidence is of generally poor quality and inconclusive6-9.  At present there is no reason to think that use of PPIs predisposes to either gastroenteritis or chest infections.

 4. Gastric polyps
Gastric polyps are small growths which usually occur in the upper part (fundus) of the stomach. They are a common finding on routine examination (endoscopy) of the stomach and may occur in up to 2% of patients, especially middle-aged women. Most people with polyps have very few symptoms and the majority of polyps are benign. Patients on PPIs have an approximately four-fold increased risk of developing gastric polyps and stopping PPIs usually causes the polyps to regress10-12. The risk of a polyp becoming cancerous is believed to be very small4.

Summary

Despite a large amount of adverse publicity, PPIs are highly effective and remarkably safe drugs; serious adverse effects are relatively rare. Minor side-effects such as headache and nausea are usually self-limiting.  Skin rashes, which may cause itching and redness, may require the medication to be stopped.

The absolute risk of long-term adverse events in most patients, is low.  There is a modest increase in the risk of bone fracture, but no good evidence that PPI use is associated with iron or B12 deficiency, chest infections or gastroenteritis.  There is a significantly increased risk of gastric polyps, but the risk of malignant transformation in these cases is small and most polyps do not cause significant symptoms.

As with all medicines, PPI treatment should not be withheld from patients who genuinely need it, though they should be taken in the lowest effective dose and only for as long as clinically indicated.  Overall, the benefits of PPI therapy greatly outweigh the risks.

Read about other acid reflux medication, or the surgical solutions that are available.

References
1. Ngamruengphong S, Leontiadis GI, Radhi S, et al. Proton pump inhibitors and risk of fracture: a systematic review and meta-analysis of observational studies, Am J Gastroenterol. 2011; 106:1209-18

2. Fraser LA, Leslie WD, Targownik LE, Papaioannou A, et al. The effect of proton pump inhibitors on fracture risk: report from the Canadian Multicenter Osteoporosis Study.  Osteoporos Int. 2012 Aug 14. [Epub ahead of print]
3. Lau YT, Ahmed NN. Fracture risk and bone mineral density reduction associated with proton pump inhibitors. Pharmacotherapy. 2012; 32: 67-79
4. Thomson ABR, Sauve MD,  Kassam N, Kamitakahara H. Safety of the long-term use of proton pump inhibitors. World J Gastroenterol. 2010:16; 2323–2330
5. Koop H, Bachem MG. Serum iron, ferritin, and vitamin B12 during prolonged omeprazole therapy. J Clin Gastroenterol. 1992;14:288–292.
6. Elphick DA, Chew TS, Higham SE, Bird N, Ahmad A, Sanders DS. Small bowel bacterial overgrowth in symptomatic older people: can it be diagnosed earlier? Gerontology. 2005;51:396–401
7. Garcia Rodríguez LA, Ruigómez A. Gastric acid, acid-suppressing drugs, and bacterial gastroenteritis: how much of a risk? Epidemiology. 1997;8: 571–574
8. Pépin J, Saheb N, Coulombe MA, et al. Emergence of fluoroquinolones as the predominant risk factor for Clostridium difficile-associated diarrhea: a cohort study during an epidemic in Quebec. Clin Infect Dis. 2005; 41:1254–1260
9. Dial S, Delaney JA, Barkun AN, Suissa S. Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile-associated disease. JAMA. 2005;294:2989–2995
10. el-Zimaity HM, Jackson FW, Graham DY. Fundic gland polyps developing during omeprazole therapy. Am J Gastroenterol. 1997;92:1858–1860
11.   Raghunath AS, O’Morain C, McLoughlin RC. Review article: the long-term use of proton-pump inhibitors. Aliment Pharmacol Ther. 2005; 22 Suppl 1:55–63
12.   Jalving M, Koornstra JJ, Wesseling J, Boezen HM, DE Jong S, Kleibeuker JH. Increased risk of fundic gland polyps during long-term proton pump inhibitor therapy. Aliment Pharmacol Ther. 2006; 24:1341–1348

Comments are closed.